Oklahoma, 2024

Hail and Strong Wind in Oklahoma, May 12, 2024

May 12, 2024 · NWS AMA · 8 events in 2 counties and zones

During the afternoon and evening hours of the 12th, abundant moisture and instability had set in place over the combined OK/TX Panhandles. 00 .

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

During the afternoon and evening hours of the 12th, abundant moisture and instability had set in place over the combined OK/TX Panhandles. As an upper level disturbance moved across it sparked some quick moving storms across the TX Panhandle that became severe and dropped hail stones between 0.75 and 1.00 . In the OK Panhandle storms had a bit more of an environment to work with allowing for a couple of storms to move slower and produce hail stones upwards of 1.75 , specifically in Texas County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 12, 12:01 PM CST, 1 hour 6 minutes earlier.

Area forecast discussion, May 12, 12:01 PM CST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
101 PM CDT Sun May 12 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM ...
(This evening through Monday night)
Issued at 1235 PM CDT Sun May 12 2024

.SHORT TERM...

A weather system is currently passing over the southern plains
today generating a surface low in the panhandles as it does so.
This system has pushed ample moisture across the panhandles for
the last few days leading to the extensive cloud cover and earlier
rain showers and thunderstorms. This system is causing increasing
instability with its passage with a corridor of 500 to 1800 CAPE.
This will allow further rain showers and thunderstorms to flair up
this afternoon starting in the central and northern panhandles.
Further rain showers and thunderstorms are then likely to form in
the western panhandles as the low center passes through. All this
activity will move eastward as both the system and the instability
it is causing moves east. This system is causing some shear across
the panhandles during its passage which will allow for some of the
storms to organize and potentially become strong to severe. The
primary threat from any of these strong to severe storms remains
large hail and damaging winds. The chance for tornados is
extremely low but a landspout cannot be fully ruled out as the
upper low passes across the region. The chance for any strong to
severe storm will strongly depend on how much heating will occur
in the breaks of clouds. The more clearings and the longer
duration of heating the higher the chance that a strong to severe
storm will be. Conversely if the current cloud cover stick around
longer then chance for a severe, much less any thunderstorms,
becomes less. Rainfall accumulations from the rain showers and
thunderstorms could be over an inch. However this will take either
multiple showers and thunderstorms passing over the same area. It
is almost as likely a spot will be missed by all the rain showers
and thunderstorms and see no further accumulations of rain from
this system. The passage of the surface low will act as a weak
cold front shunting the bulk of the moisture to the east this
evening. This will cause most of the rain showers and
thunderstorms to end across the panhandles. There could still be a
few light showers under the upper low mainly in the northern
panhandles this evening to overnight during its passage.

Monday will see the weather system still impacting the panhandles
this time with some wrap around moisture. While low the moisture
should prove sufficient to cause further isolated rain showers
and thunderstorms. These have the best chance of occurring in the
northern TX panhandle and OK panhandle as the moisture will be
higher there. The rest of the TX panhandles will have a very low
chance of seeing any further rainfall. Even areas that see more
rain are unlikely to see much accumulation as these will be light
rain showers. Winds will stay out of the north through the day and
become gusty as the gradient from the weather system becomes
tighter. Once the system pushes further eastward late in the day
the winds will weaken again and become fairly light.

SH

&&

.LONG TERM ...
(Tuesday through next Saturday)
Issued at 1235 PM CDT Sun May 12 2024

Ridging looks to be in control on Tuesday, resulting in
temperatures peaking in the 80s to near 90 in some spots.
Southerly winds will bring some moisture back to the area through
the afternoon and evening hours, which could help a stray storm
or two develop when a few models hint a potential impulse impedes
the ridge. This is a low confidence scenario though, as models are
quite split on the existence of this hypothetical impulse.
Therefore, POPs remain <20% on Tuesday.

Models agree active weather promptly returns to the Panhandles Wed-
Thu, when showers and storms could be in play once again. The
overall setup for storms looks rather messy, as a stalling cold
front and upper level shortwave situate atop the Panhandles. The
position of this front is still a point of contingency amongst
guidance, as well as quality of moisture return and deep layer
shear. If conditions culminate favorably though and more
aggressive guidance comes to fruition, strong to severe storms
with a wind and hail threat would be possible. As the
aforementioned front gradually slides south, the parent trough
situated over the southwest CONUS will translate eastward towards
the Plains by Thursday, providing lift for additional showers and
embedded storms. Anomalously high PWATs around 0.75-1.25" should
exist throughout this time frame, supporting more chances at
beneficial spring rains through Thursday night, even if the
thunderstorm threat doesn't pan out. There's still ample time for
this outlook to trend one way or the other, so please check back
for updates as we get closer.

We transition back to benign weather Friday as the system exits
and dry air surges in. After cooler temps on Thursday in the wake
of the front and under the influence of heavy cloud cover/rain,
above average temperature come right on back by the weekend.

Harrel

&&

.AVIATION...
(12Z TAFS)
Issued at 913 AM CDT Sun May 12 2024

A weather system continues to impact the entire panhandles and all
terminals with rain showers and thunderstorms today. This system
is causing low clouds decks this morning of MVFR to IFR levels
which will then rise to VFR by the afternoon. However heavier
showers and thunderstorms are expected during the afternoon to
evening which can lead to MVFR to IFR conditions briefly. There
will also be a small chance for strong to severe thunderstorms
with large hail and damaging winds this afternoon and evening.
These storms could from over the airfields of KAMA and KGUY but
are more likely to the east of the airfields. A surface low that
is forming over the area will bring changing wind directions.
Winds start off from the S and will shift to the W during the
afternoon before finally shifting to the NW by the evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                50  78  48  86 /  20  10   0   0
Beaver OK                  51  75  46  85 /  60  20   0   0
Boise City OK              47  76  44  84 /  50  10   0  10
Borger TX                  54  81  49  90 /  40  10   0  10
Boys Ranch TX              50  81  47  89 /  20  10   0   0
Canyon TX                  50  79  47  86 /  20  10   0   0
Clarendon TX               53  78  50  83 /  30  10   0   0
Dalhart TX                 46  77  42  85 /  50  10   0  10
Guymon OK                  49  76  45  86 /  50  10   0  10
Hereford TX                50  81  47  88 /  10  10   0   0
Lipscomb TX                52  75  48  84 /  70  20   0   0
Pampa TX                   52  76  49  85 /  40  10   0   0
Shamrock TX                54  78  50  83 /  60  10   0   0
Wellington TX              55  79  51  84 /  60  10   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...98
LONG TERM....38
AVIATION...98
Hazardous weather outlook, May 12, 12:01 PM CST, 1 hour 6 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
101 PM CDT Sun May 12 2024

OKZ001>003-TXZ001>020-317-130615-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
101 PM CDT Sun May 12 2024

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Another round of thunderstorms is expected this afternoon. Some
thunderstorms may become strong to severe with the primary hazards
of large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are possible Wednesday and Thursday. The probability
for severe thunderstorms appears low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, May 12, 12:19 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Amarillo TX
119 PM CDT Sun May 12 2024

TXZ003-008-121845-
Hutchinson TX-Hansford TX-
119 PM CDT Sun May 12 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN HUTCHINSON AND
SOUTHWESTERN HANSFORD COUNTIES THROUGH 145 PM CDT...

At 118 PM CDT, Doppler radar was tracking a strong thunderstorm over
Morse, or 18 miles southwest of Spearman, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Morse and Pringle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3616 10122 3590 10151 3594 10162 3596 10162
      3627 10149
TIME...MOT...LOC 1818Z 211DEG 18KT 3609 10149

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

SH

The radar

The Amarillo radar (KAMA), 183 km away, was scanning. The volume nearest the first event began at 21:34 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 strong wind. Local standard time, as filed.

Strong Wind, Cimarron

When
May 12, 1:07 PM CST
Where
Cimarron forecast zone
Measured
43 kt (49 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.748, -102.518 (the zone’s center; the record gives no point)

Landspout. Location: 36.76 N/102.18 W.

Strong Wind, Texas

When
May 12, 1:20 PM CST
Where
Texas forecast zone
Measured
43 kt (49 mph) estimated gust
Reported by
Social Media
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

Landspout. Location: 36.76 N/101.90 W. A landspout occurred near the intersection of highways 64 and 95 near the four corners region of Texas County just south of Eva.

Hail, Texas

When
May 12, 3:35 PM CST
Where
Texas County, 2.82 mi SSW of Eva
Measured
1.75 in hail
Property damage
$5,000
Reported by
Social Media
Coordinates
36.760, -101.910

Hail covered the highway at the intersection of highways 64 and 95. Most hail was about nickel size with the largest being golf ball size.

Hail, Texas

When
May 12, 4:00 PM CST
Where
Texas County, 10.29 mi SE of Eva
Measured
1.75 in hail
Property damage
$5,000
Reported by
Public
Coordinates
36.680, -101.790

Hail, Texas

When
May 12, 4:16 PM CST
Where
Texas County, 5.2 mi NW of Goodwell
Measured
1.75 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
36.650, -101.700

Hail, Texas

When
May 12, 4:53 PM CST
Where
Texas County, 3.1 mi ENE of Goodwell
Measured
1 in hail
Reported by
Public
Coordinates
36.620, -101.580

Hail, Texas

When
May 12, 5:00 PM CST
Where
Texas County, 6.32 mi N of Texhoma
Measured
1 in hail
Reported by
Social Media
Coordinates
36.590, -101.800

Hail, Texas

When
May 12, 6:08 PM CST
Where
Texas County, 0.69 mi S of Goodwell
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
36.590, -101.630

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1188482, 1188483, 1184787, 1184788, 1184789, 1184790, 1184783, 1184791.